Alert archive / Iowa / Wind Chill Advisories in 2008
Wind Chill Advisory 11, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Dec 14, 2008, 3:38 AM CST for 46 counties in Iowa. It took effect at Dec 14, 2008, 12:00 PM CST. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Dec 14, 2008, 3:38 AM CST (09:38 UTC)
- In effect from
- Dec 14, 2008, 12:00 PM CST
- Expired
- Dec 16, 2008, 12:00 AM CST
- In force
- 36 hr
- Issued by
- NWS Des Moines, IA
All 46 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 37 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1997 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Dec 14, 3:18 AM CST, 20 minutes earlier.
Area forecast discussion, Dec 14, 3:18 AM CST, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 318 AM CST SUN DEC 14 2008 .SYNOPSIS... 08Z SFC ANLYS PLACES SFC LOW BETWEEN HSI-LNK WITH TRAILING COLD FRONT ACROSS KS INTO CO. WRMFNT EXTENDS FROM LOW INTO SRN MN AND WI WITH ARCTIC FRONT DRAPED ACROSS MN APPROACHING FSD. STRONG CAA AND PRES RISES BEHIND SYSTEM WITH NEARLY 40F CHANGE ACROSS FRONT BETWEEN ONL-FNB. SEVERAL SHORT WAVES NOTED IN SWLY FLOW AHEAD OF ROCKIES TROUGH...BUT GLANCING US TO THE NW WITH MUCH OF FORCING FROM SIOUXLAND AREA W AND N. .SHORT TERM...TODAY EVOLUTION OF TEMPS/DEWPOINT...WIND AND PRECIP POTENTIAL OBVIOUSLY MAIN QUESTIONS TODAY. AS IS OFTEN THE CASE WITH SYSTEMS OF THIS STRENGTH...MODELS ARE NOT CAPTURING TEMP GRADIENT WELL ON EITHER END OF THE EXTREME. NAM AND ESPECIALLY RUC ARE DOING THE BEST AND WILL BE FOLLOWED. THIS RESULTS IN WARMER TEMPS THAN PREVIOUSLY ANTICIPATED AHEAD OF FROPA...WHICH SHOULD MAINLY AFFECT AREA 15-21Z...AND COOLER/DRIER CONDITIONS BEHIND. WITH SHARPLY INCREASING MSLP GRADIENT AND ISALLOBARIC MAX BEHIND SYSTEM...EXPECT WINDS TO JUST ECLIPSE SUSTAINED 30 MPH CRITERIA THIS AFTERNOON AND EARLY EVE SO WIND ADVY WILL BE IN EFFECT FOR SMALL PARTS OF WRN/NW SECTIONS. WITH COLD AIR SURGE AND MIXED LAYER FAIRLY SHALLOW /500M/ DO NOT EXPECT MUCH MORE THAN THAT WITH GUSTS. MODEL HAVE BEEN CONSISTENT SPITTING OUT LIGHT QPF WITH THE PASSAGE OF THIS SYSTEM. HOWEVER THIS MUST BE FROM SHALLOW MOISTURE AS SOUNDINGS SHOW LITTLE ABOVE 2KM. THIS IS SOMEWHAT OF A CONCERN HOWEVER BECAUSE MODELS HAVE BEEN EMPHATIC DEVELOPING THIS LOW STRATUS BUT NO SIGNS YET...CIGS STILL 2500FT OR HIGHER. CONSIDERING 40+ DEWPOINTS ARE SURGING INTO IA...STILL EXPECT THIS TO HAPPEN BUT MAY TAKE LONGER THAN MODELS DEPICT. THUS STILL HAVE CHANCE/LOW END LIKELY POPS...BUT THIS IS MAINLY DUE TO MEASURABLE DRIZZLE MORE THAN RAIN. P-TYPE MAY CHANGE TO LIGHT FRZG RAIN OR FRZG DRZL BEHIND FROPA AND THEN POSSIBLY TO LIGHT SNOW/FLURRIES AS DENDRITIC MOISTURE INCREASES BEHIND FRONT. DGZ WILL BE QUITE SHALLOW...NO HIGHER THAN 1.5KM BY LATE AFTERNOON. QPF VERY MINIMAL SO NO SIGNIFICANT CONCERNS OR HEADLINES IN THAT REGARD. .LONG TERM...TONIGHT THROUGH SATURDAY STRONG ARCTIC FRONT TO BE NEARLY EAST OF THE AREA BY EARLY TONIGHT BUT PLENTY OF DETAILS TO SORT OUT AS IT PASSES. MODELS CONTINUE TO HINT AT A SECONDARY BAND OF PRECIP JUST BEHIND THE BOUNDARY WITH SOME FRONTOGENETICAL FORCING BETWEEN H750-H600. FORCING AND QPF COMBINED SHOULD RESULT IN A BAND OF ONE TO ONE AND ONE HALF INCH OF SNOW ACROSS THE SOUTHEAST DURING THE EARLY EVENING HOURS. WINDS ALREADY PICKING UP BY THEN...SO WILL BE LOOKING AT RATHER POOR CONDITIONS FOR A BRIEF TIME THERE WITH LOW VSBYS AND BLOWING SNOW. WILL NOT ISSUE ANY HEADLINES FOR POTENTIAL NOW GIVEN THE NUMBER OF OTHER CONCERNS TODAY AND TONIGHT. THAT BEING SAID...DAY SHIFT WILL HAVE TO WATCH FOR POSSIBLE WINTER WEATHER CONDITIONS THERE LATER TODAY. NEXT CONCERN IS THE WIND CHILL FOR TONIGHT. MODELS SETTLING IN ON COLDER OVERNIGHT LOWS WITH H850 TEMPS BRUSHING -20C ACROSS THE FAR NORTH/EURO AND EVEN COLDER/GFS. UPSTREAM READINGS OF -10F OR LOWER TONIGHT WHERE -20C WAS LOCATED OVER THE NORTHERN DAKOTAS LATE LAST NIGHT. FEEL MORE CONFIDENT WITH MINS OF NEARLY -10F ACROSS THE NORTH TONIGHT AND NEARING ZERO CENTRAL. WINDS WILL MIX AS THE EVENING PROGRESSES WITH 30 TO 35 MPH GUSTS AND SUSTAINED 25 TO 30 MPH. THIS WILL PULL WIND CHILLS DOWN TO -20F OR LOWER FROM HIGHWAY 92 NORTH THROUGH AT LEAST 18Z MONDAY. NORTH OF HIGHWAY 20...AM EXPECTING WIND CHILL READINGS TO REMAIN BELOW CRITERIA MOST OF MONDAY AND WILL EXTEND THE ADVISORY THERE ALL DAY. SUBSIDENCE RATHER STRONG AS TONIGHT PROGRESSES...RESULTING IN CLEARING MOST AREAS AS HIGH BUILDS IN FOR MONDAY AFTERNOON. WINDS MONDAY WILL MIX BUT DIMINISH DURING THE DAY AS THE RIDGE FILES THROUGH THE AREA. DAY TIME HIGHS WILL BE VERY COLD...ONLY IN THE SINGLE DIGITS TO MID TEENS. ANOTHER VERY COLD NIGHT IS EXPECTED MONDAY NIGHT BUT CLOUD COVER FROM APPROACHING SYSTEM WILL CAP DROP-OFF WEST AND SOUTH. WATER VAPOR IMAGERY CONTINUES TO SHOW PRONOUNCED TROUGH OVER THE WEST COAST TONIGHT WITH NUMEROUS WAVES PROPAGATING EAST. MODELS HAVE BEEN ADVERTISING A DECENT OVERRUNNING EVENT FOR TUESDAY FOR THE PAST TWO TO THREE DAYS. STRONG BAROCLINIC ZONE IN PLACE WITH QUICK MOVING H500 WAVE AND MODEST MOISTURE TRANSPORT AT H850 WITH 20 TO 25KT WINDS WILL PROMOTE A LARGE AREA OF SNOWFALL ACROSS IOWA TUESDAY. CURRENT INDICATIONS ARE THAT CONVECTIVE ENHANCEMENT WILL NOT BE A MAJOR ISSUE...THOUGH SLIGHTLY NEG EPV VALUES ARE FORECAST. BUT EVEN WITH THAT...SNOWFALL RATIOS OF 17:20:1 AND MODEST LIFT IN THE SNOW GROWTH ZONE DURING THE DAY SHOULD HELP PRODUCE MODERATE TO POSSIBLE HEAVY SNOWFALL ACCUMULATIONS BETWEEN EARLY AM HOURS SOUTHWEST...TOWARD EAST CENTRAL SECTIONS BY LATE AFTERNOON. MOISTURE AMOUNTS POINTING TOWARD .25 TO .40 MAX...SO SNOWFALL MAY BE SIGNIFICANT. THE EURO HAS BEEN MOST CONSISTENT WITH THIS FEATURE THE PAST TWO DAYS. WIND DOES NOT LOOK TO BE A MAJOR FACTOR FOR NOW...BUT MAY IMPACT BLOWING TO SOME DEGREE. IF THIS ISNT ENOUGH FOR NOW ...MODELS EJECT ANOTHER SYSTEM TOWARD THE AREA ON THURSDAY. BY MIDWEEK THE DEEP COLD AIR MASS OVER THE REGION HAS BEEN DISPLACED SOMEWHAT NORTH. THIS WILL SET THE STAGE FOR A MIXED EVENT ON THURSDAY. EURO IS STILL COLDER THAN THE GFS WHICH MAY BE SHOWING A MORE NORTHERLY BIAS WITH THE DISPLACEMENT OF THE COLD AIR. BOTH GFS AND EURO SUGGEST STRONG H850 MOISTURE TRANSPORT WITH THE GULF PRETTY MUCH WIDE OPEN. TOO EARLY TO WORRY ABOUT AMOUNTS...BUT THE SOUTH MAY EXPERIENCE A FZRA/SN MIX WHILE CENTRAL AND AREAS NORTH APPEAR TO BE ALL SNOW. EURO A BIT MORE GENEROUS ON QPF WITH .50 TO .75 FOR THE 14/00Z RUN WHILE THE GFS IS CLOSER TO .25 TO .50 AT 14/00Z. ONE OTHER THING TO CONSIDER IS THE POTENTIAL FOR CONVECTIVE PRECIP WITH THIS EVENT GIVEN THE STRENGTH OF THE WIND FIELD. PLENTY OF TIME TO TRACK THIS EVENT LATER...BUT HAS THE POTENTIAL TO BE SIGNIFICANT. INTO THE WEEKEND ANOTHER SHOT OF ARCTIC AIR IS EXPECTED TO DROP SOUTHEAST. GIVEN THE CURRENT MODEL FORECAST AIRMASS...WEEKEND MAX AND MINS WILL PROBABLY NEED MODEST DOWNWARD ADJUSTMENT ONCE SNOW COVER IS REESTABLISHED OVER THE AREA AND DEPTH BECOMES REALIZED BY REPORTS. && .AVIATION...14/06Z MAIN CONCERN CONT TO BE WITH THE POTENTIAL FORMATION OF ST AND DZ. INIT SOUNDINGS WERE QUITE DRY AT 00Z/14 AND WILL DELAY THE ONSET OF IFR CONDS DUE TO THE DRYNESS TO OVERCOME. EXPECT TO SEE A SUDDEN DVLPMT OF LO ST BR AND DZ OVER SERN AND NRN IA AFT 09Z OR SO. VERY SLOW IMPVMT ON SUN UNTIL FROPA. CDFNT SHUD REACH KMCW-KDSM AREA AROUND MID DAY AND PASS EAST OF THE TAF SITES TWD 00Z/15. EXPECT MVFR CIGS POST FROPA WITH SGT WNWLY WINDS. && .DMX WATCHES/WARNINGS/ADVISORIES... ...WIND ADVY THIS AFTERNOON AND EVE /18Z-03Z/ CASS-AUDUBON-CRAWFORD-CARROLL-SAC-CALHOUN-POCAHONTAS-HUMBOLDT-PALO ALTO-KOSSUTH-EMMET. ...WIND CHILL ADVY TONIGHT THROUGH MIDDAY MONDAY /06Z-18Z MONDAY/ SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA. ...WIND CHILL ADVY TONIGHT THROUGH MONDAY AFTERNOON /06Z-00Z TUESDAY/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK- CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER. && SHORT TERM...BSS LONG TERM...REV AVIATION...BSS
Hazardous weather outlook, Dec 13, 3:34 PM CST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 334 PM CST SAT DEC 13 2008 IAZ004>007-015>017-023>028-033>039-044>050-141215- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 334 PM CST SAT DEC 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...ALONG AND NORTH OF HIGHWAY 30. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIND CHILL READINGS OF 15 TO 25 BELOW ZERO ARE EXPECTED LATE SUNDAY EVENING THROUGH EARLY MONDAY MORNING. THE EXTREME COLD READINGS WILL BE A RESULT OF A COMBINATION OF STRONG NORTHWEST WINDS AND AIR TEMPERATURES THAT DROP BELOW ZERO BY LATE SUNDAY NIGHT. A WINTER STORM WILL BRING SNOW TO MUCH OF IOWA TUESDAY INTO TUESDAY NIGHT. SOME MODERATE ACCUMULATIONS ARE POSSIBLE...ESPECIALLY TOWARD THE HIGHWAY 30 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ057>062-070>075-081>086-092>097-141215- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 334 PM CST SAT DEC 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTH OF HIGHWAY 30. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WILL BRING SNOW TO MUCH OF IOWA TUESDAY INTO TUESDAY NIGHT. SOME MODERATE ACCUMULATIONS ARE POSSIBLE...AND ISOLATED HEAVY SNOWFALL IS POSSIBLE IN FAR SOUTHERN IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. REV/KINNEY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 3:54 AM CST | Wind Advisory | DMX | Audubon, Calhoun, Carroll, Cass, Crawford, Emmet and 5 more | 17 hr |
Nearby
Wind Chill Advisories in Iowa, 2008Every wind chill advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.